Texas, 2012

Hail and Damaging Winds in Texas, May 28, 2012

May 28, 2012 · NWS FWD · 9 events in 8 counties and zones

Severe storms erupted along a cold front that was located over Northwest Texas during the afternoon hours. These storms were aided by a shortwave that was crossing the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe storms erupted along a cold front that was located over Northwest Texas during the afternoon hours. These storms were aided by a shortwave that was crossing the boundary. The storms merged into a MCS that moved southeast into the North Texas area. This complex of storms produced wind damage over the northwestern half of the CWA but weakened as it reached the Interstate 35 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 28, 5:47 PM CST, 53 minutes earlier.

Area forecast discussion, May 28, 5:47 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT MON MAY 28 2012

.AVIATION...
/00Z TAFS/

CONCERNS...THUNDERSTORMS...MVFR CIGS AT WACO.

THUNDERSTORMS...
SEVERE CONVECTION DEVELOPED NEAR SURFACE BOUNDARY NORTHWEST OF FWD
CWA. ALTHOUGH STORMS INITIALLY HAD AN EASTWARD TRAJECTORY...CELLS
HAVE ALREADY BEGUN TURNING RIGHT TOWARD MOIST INFLOW. MEAN FLOW
WOULD SUGGEST SOUTHEASTWARD PROGRESSION AWAY FROM THE BOUNDARY
WILL CONTINUE THE REMAINDER OF THE EVENING. INSTABILITY DECREASES
TOWARD THE METROPLEX...AND THE STORMS WILL SOON BE INGESTING A
POST-SUNSET BOUNDARY LAYER. THERE WILL STILL BE FAVORABLE
INSTABILITY DOWNSTREAM THIS EVENING...BUT STORMS WILL LIKELY
DIMINISH IN INTENSITY...REACHING THE METROPLEX LATE EVENING TOWARD
MIDNIGHT. WILD CARD WILL BE A RATHER INNOCUOUS SHORTWAVE NOW IN
NORTHEASTERN NEW MEXICO (EVIDENT ON WV IMAGERY)...WHICH MAY
APPROACH NORTH TEXAS AROUND MIDNIGHT OR THEREAFTER. FOR NOW...
HAVE LIMITED VCTS/CB TO 04-06Z (11PM-1AM CDT) TIME FRAME. WILL
ASSESS FURTHER WITH 03Z AMENDMENTS.

TUESDAY...
POTENTIAL FOR ADDITIONAL CONVECTION TUESDAY AFTERNOON...BUT WITH
LOW CONFIDENCE...WILL FORGO INCLUSION IN TAFS AT THIS TIME.

WACO...
STORMS WILL STAY WELL TO THE NORTH. STRATUS EXPECTED TO INVADE
CENTRAL AND EAST TEXAS TOWARD DAWN...LIKELY REACHING WACO BEFORE
SUNRISE. IN LATE MAY WARMTH...PAPER THIN LAYER SHOULD EFFECTIVELY
MIX OUT BY 14Z (9AM CDT).

25

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON MAY 28 2012/
CUMULUS HAVE BEEN ON THE INCREASE ALONG AND NORTHWEST OF A LINE FROM
BOWIE TO BRECKENRIDGE THIS AFTERNOON...AHEAD OF A FRONT THAT
CURRENTLY STRETCHES FROM NORTH-CENTRAL OKLAHOMA TO THE TEXAS SOUTH
PLAINS. THE BOUNDARY IS NOT MAKING MUCH PROGRESS SOUTHEAST...AS
THE MAIN UPPER TROUGH AND ASSOCIATED ENERGY CAN BE SEEN ON
SATELLITE TREKKING EAST OVER THE NORTHERN PLAINS. THERE IS
HOWEVER A SUBTLE SHORTWAVE WORKING ITS WAY EAST TOWARDS THE AREA
IN THE ZONAL FLOW ALOFT. THIS SHOULD HELP WITH THE DEVELOPMENT OF
THUNDERSTORMS DURING PEAK HEATING LATE THIS AFTERNOON AND THIS
EVENING IN THE MOIST AND UNSTABLE AIR AHEAD OF THE FRONT...LIKELY
IN THE VICINITY OF THE DEVELOPING CU FIELD.

WINDS HAVE DECREASED SOME TODAY COMPARED TO THE PAST SEVERAL
DAYS. MEAN FLOW WILL REMAIN MODEST WITH 500MB WINDS AROUND 30 KTS
INCREASING TO 50 KTS AT 300 MB. HOWEVER...MOISTURE AND INSTABILITY
WILL BE SUFFICIENT ENOUGH FOR A FEW STRONG TO SEVERE STORMS...WITH
PWS INCREASING TO AROUND AN INCH AND A HALF AND SB CAPE NEAR 3000
J/KG. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
COVERAGE MAY NOT INITIALLY BE ALL THAT HIGH...BUT COULD QUICKLY
INCREASE WITH TIME ESPECIALLY IF SUFFICIENT CELL MERGERS OCCUR...A
SMALL COLD POOL DEVELOPS AND ACTIVITY BECOMES MORE ORGANIZED.
STORM MOTION TO THE EAST WOULD ALLOW ACTIVITY TO SPREAD EAST
ACROSS NORTH TEXAS TONIGHT...AND GRADUALLY WEAKEN DUE TO THE LOSS
OF SURFACE HEATING AND THE PRESENCE OF A STRONGER CAPPING
INVERSION FARTHER TO THE EAST. AT THIS TIME WILL KEEP THE HIGHEST
POPS TONIGHT OVER THE NORTHWEST AND TAPER THEM OFF TO SLIGHT
CHANCE ALONG A SULPHUR SPRINGS TO GOLDTHWAITE LINE.

UPPER RIDGING IS PROGGED TO INCREASE ACROSS THE AREA TOMORROW.
THUNDERSTORMS WILL REMAIN MOSTLY ALONG AND NORTH OF THE RED RIVER
NEAR THE QUASI-STATIONARY FRONT DURING THE DAY...BUT MAY THEN
SLIDE SOUTHEAST IN THE NORTHWEST FLOW ALOFT AFFECTING THE
NORTHEASTERN THIRD OF NORTH TEXAS TOMORROW NIGHT. AN IMPRESSIVE
SHORTWAVE TROUGH WILL THEN DROP SOUTHWARD FROM CANADA INTO THE
CENTRAL PLAINS ON WEDNESDAY BEFORE DEEPENING OVER THE MISSISSIPPI
VALLEY THURSDAY AND FRIDAY. THIS SHOULD FORCE THE COLD FRONT
SOUTHWARD ACROSS NORTH AND CENTRAL TEXAS THURSDAY AND POSSIBLY ALL
THE WAY TO THE UPPER TEXAS COAST ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT LATE WEDNESDAY INTO
THURSDAY. THE BEST CHANCES WILL BE OVER THE EASTERN AND
NORTHEASTERN COUNTIES WHERE UPPER LEVEL SUPPORT WILL BE BEST.
TEMPERATURES WILL RETURN TO NEAR OR JUST BELOW NORMAL BY THE END
OF THE WEEK BEHIND THE FRONT.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  93  74  92  73 /  20  10  20  10  30
WACO, TX              72  92  72  91  74 /  10   5  10  10  20
PARIS, TX             72  90  70  89  70 /  20  20  30  20  50
DENTON, TX            72  93  71  92  72 /  30  20  30  20  40
MCKINNEY, TX          71  93  71  91  73 /  20  20  30  20  40
DALLAS, TX            75  93  74  92  73 /  20  10  20  10  30
TERRELL, TX           72  94  71  91  72 /  20  10  20  10  30
CORSICANA, TX         72  93  72  91  73 /  10   5  10  10  30
TEMPLE, TX            70  92  71  91  73 /  10   5   5  10  20
MINERAL WELLS, TX     70  93  70  92  71 /  30  20  20  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/92
Hazardous weather outlook, May 28, 2:15 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT MON MAY 28 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
315 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND NORTHWEST
OF A CISCO TO GAINESVILLE LINE BY EARLY THIS EVENING. HAZARDS FROM
THESE STORMS INCLUDES VERY LARGE HAIL...FREQUENT LIGHTNING...AND
DAMAGING WINDS.

LATER THIS EVENING AND OVERNIGHT...THE STORM THREAT WILL SPREAD
SOUTH AND EAST TO A GOLDTHWAITE...HILLSBORO...SULPHUR SPRINGS LINE
WITH THE BEST COVERAGE OCCURRING NORTH OF INTERSTATE 20. A
WEAKENING TREND IN STORMS IS EXPECTED AFTER MIDNIGHT...AS
THEY MOVE INTO A MORE STABLE ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN HALF OF
NORTH TEXAS ON TUESDAY AND WEDNESDAY AND ACROSS ALL OF NORTH TEXAS
WEDNESDAY NIGHT AND THURSDAY. STORMS THAT DEVELOP DURING THIS TIME
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL
GENERALLY BE NORTH OF INTERSTATE 20 TOWARD THE RED RIVER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH AND WEST OF A
SHERMAN...TO DALLAS...TO HAMILTON LINE THROUGH MIDNIGHT.

05/

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Young

When
May 28, 6:40 PM CST
Where
Young County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.370, -98.770

A 2-foot pecan tree was blown down in Olney. Outbuildings and fences were also damaged.

Thunderstorm Wind, Montague

When
May 28, 7:22 PM CST
Where
Montague County, Bowie
Measured
61 kt (70 mph) estimated gust
Property damage
$17,000
Reported by
Newspaper
Coordinates
33.570, -97.850

Large trees and tree limbs were blown down in Bowie. Some of the tree limbs were nearly a foot in diameter. One large tree limb fell on a garage. Minor building damage was also reported and downed power lines resulted in power outages. The winds were estimated to be between 65 and 75 mph.

Thunderstorm Wind, Montague

When
May 28, 7:35 PM CST
Where
Montague County, 2.08 mi S of Montague
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
33.640, -97.724

A building on Alamo Road south of Montague sustained roof damage. The metal roof of the building was partially peeled back.

Thunderstorm Wind, Stephens

When
May 28, 7:40 PM CST
Where
Stephens County, Breckenridge to Crystal Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.750, -98.900

Several roofs of homes were damaged between Breckenridge and Crystal Falls. Trees were also blown down.

Thunderstorm Wind, Wise

When
May 28, 7:55 PM CST
Where
Wise County, 1.15 mi SW of Alvord
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
33.359, -97.695

Part of the roof of the library in Alvord was blown off by thunderstorm winds. The building was an old historic brick building.

Thunderstorm Wind, Parker

When
May 28, 9:00 PM CST
Where
Parker County, Weatherford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.770, -97.800

Some 4 tree limbs were knocked down in Weatherford.

Thunderstorm Wind, Hood

When
May 28, 9:12 PM CST
Where
Hood County, Granbury
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.450, -97.800

Tree limbs that were 6 in diameter were knocked down in Granbury by thunderstorm winds. The winds were estimated to be at least 60 mph.

Thunderstorm Wind, Grayson

When
May 28, 9:30 PM CST
Where
Grayson County, Sherman to Van Alstyne
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.630, -96.570

Numerous trees and tree limbs were knocked down along the Highway 75 corridor between Sherman and Van Alstyne. A few of the trees were approximately 20 inches in diameter.

Hail, Dallas

When
May 28, 10:28 PM CST
Where
Dallas County, 1.64 mi NW of Reinhardt
Measured
0.88 in hail
Reported by
Public
Coordinates
32.834, -96.703

Some dime to nickel sized hail fell east of White Rock Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383452, 383457, 383467, 383474, 383487, 383489, 383492, 383496, 383497.